Allergic reactions occur when the defense system of the body, the so called immune system, mistakenly considers certain substances as harmful and fights against them. These substances are called “allergens”. This fight will be expressed by our body as skin rash, itching, runny nose or allergic shock which is a severe reaction to an allergen.
Allergies cannot directly raise your blood pressure. On the contrary most allergic reactions could potentially lower blood pressure due to vasodilation that occurs in response to the causative factor.
On the other hand certain allergy medications either over the counter or prescription are responsible for rising blood pressure. There are three categories of allergy medications:
- Nasal decongestants: to relieve nose blockage.
- Antihistamines: they stop the production of histamine, which is a chemical produced by the tissues in response to allergens and is responsibe for watery eyes and nasal congestion.
- Anti-inflammatory: Allergens cause swelling of nasal passages and anti-inflammatory drugs are used to reduce it. Corticosteroids are most commonly used to reduce airway swelling
Decongestants are the most likely to rise blood pressure due to ingredients they contain.
The most commonly used decongestant ingredients are Phenylephrine and Pseudoephedrine. These substances constrict your airway blood vessels to relieve symptoms like redness and swelling, but they could tighten the blood vessels elsewhere in the body, leading to high blood pressure. Apart from high blood pressure they could also increase heart rate.
Antihistamine and anti-inflammatory are considered a safer option than decongestants but must be used with caution when taken in conjunction with high blood pressure medications as the U.S. Food and Drug Administration suggests because they could raise heart rate and blood pressure. Antihistamine can be found over the counter, while corticosteroids may be bought only under prescription. Consult your doctor before using any drug for allergy symptoms.
Most important fact about corticosteroids: do not stop taking these drugs suddenly by yourself, due to adverse effects on circulatory and endocrine systems.